Can You Overdose On Shrooms?

There is no known lethal dose for magic mushrooms — but you can still take too much. 

Dan Simms Last Updated: January 11, 2022

The risk of an overdose with any drug is a concern most users have, even if the drug in question is considered to be relatively safe. 

Unlike most other drugs, psychedelic shrooms don’t present a risk of overdose in the traditional sense — meaning you’re unlikely to end up in the hospital from taking too many shrooms. But it’s still possible to take too much and experience negative side effects. 

In this article, you’ll learn about how safe psilocybin mushrooms are, the risks associated with taking too much, and the unusual “overdose” possible with shrooms.

Can You Overdose On Shrooms?

When most people think of a drug overdose, they envision a life-threatening physical reaction to the abundance of a drug, like heroin or cocaine. Overdoses on most drugs lead to life-threatening consequences and potentially long-lasting physical consequences. 

This isn’t the case with magic mushrooms.

In fact, there are no confirmed reports of shrooms having ever led to deaths, even in massive doses [1]. In this sense, you can’t overdose on shrooms in the traditional sense — but you can still take too many and suffer unwanted side effects.

What Happens If You Take Too Many Psilocybin Mushrooms?

Large doses of psilocybin mushrooms can produce some physical effects, including increased heart rate, nausea, vomiting, muscle weakness, and impaired coordination and motor skills. These symptoms can be dangerous for some, especially for individuals with preexisting conditions that put them at risk of heart problems.

Most users taking large doses of psilocybin will experience intense psychological symptoms, including powerful and persisting hallucinations, distortion of time, loss of touch with reality, difficulty parsing out what is real and what is imaginary, intense anxiety, confusion, and paranoia. These symptoms can be overwhelming for some users and could be considered an overdose that has lasting effects on perception and mental state.

Perhaps the most significant hazard of a psychological shroom “overdose” is the fervent introspection that’s expected when using shrooms.

Users who take small or moderate doses often report being faced with realizations about themselves, their egos, and potentially traumatic experiences from their childhood. Some people persist that a single shroom trip can offer the equivalent of years of therapy, allowing the user to come to terms with who they are and their place in the world.

As you might expect, larger doses of psilocybin will intensify the psychological experience. Even standard doses of 1 to 2 g can produce a “bad trip,” which is characterized by an overwhelming and terrifying experience when the shrooms are in effect and often by flashbacks after the body has processed the drug.

An “overdose” of shrooms might have longer-lasting mental effects, including disillusionment, lasting paranoia, and delusional thinking. In most cases, more intense side effects like psychosis only appear in individuals who already have psychological issues. Still, larger doses could simulate these side effects in otherwise healthy users, at least temporarily.

How Dangerous Are Magic Mushrooms?

Magic mushrooms are generally considered safe. Modern research suggests they have very low toxicity [2], so the risk of a fatal overdose is more or less non-existent.

However, shrooms are powerfully psychoactive, capable of producing profoundly unpleasant experiences if you’re not prepared for it. This can sometimes have a lasting effect on the user.

Additionally, psilocybin is a Schedule I drug. Although it has been decriminalized in some areas throughout Canada and the United States, any sale of shrooms is still unregulated. As such, it’s possible to get psilocybin mushrooms from unethical vendors that have been laced with other, more dangerous hallucinogens, including PCP or 25I-NBOMe. Some dealers or growers add these compounds to their shrooms to create a more powerful psychoactive effect.

These additives can be dangerous and potentially fatal. PCP, for example, can cause seizures, induce coma, and lead to death in the case of an overdose [4]

Eating rotten or expired mushrooms can also result in side effects (usually gastrointestinal related). In very rare cases, eating contaminated or rotten mushrooms can present life-threatening side effects. Most of the time, they’re just going to make you feel sick for a couple of days.

The other primary risk with using magic mushrooms is the misidentification of wild species. There are dozens of highly toxic lookalikes that can easily be confused with magic mushrooms. For this reason, it’s wise to avoid wildcrafting magic mushrooms unless you’re 100% confident about what species you’ve discovered. 

Related: Examining Over 100 Species of Magic Mushrooms.

Can You Die From Taking Too Many Magic Mushrooms?

There have been no confirmed cases of death caused directly by psilocybin. However, there have been a small number of deaths related to psilocybin use. 

Accidental death while tripping on shrooms and attempted suicide have both been an issue in extremely rare cases, resulting from psychotic episodes [5]. The majority of users never report severe effects like this, and the worst-case scenario for most is a “bad trip” lasting a few hours or less. 

Symptoms of a Shroom Overdose

Understanding the symptoms of a shroom overdose can help you cope with the potential long-term adverse mental effects of taking too much psilocybin.

The most likely symptoms will include intense hallucinations. Moderate shrooms consumption usually provides hallucinations that don’t cause you to lose touch with reality entirely. Larger doses can have similar effects to more potent hallucinogens, like dimethyltryptamine (DMT). You may no longer have a sense of the real world around you and instead be overtaken by fractals or other hallucinations.

You may experience “ego death,” which is a psychological phenomenon associated with many hallucinogens. This experience may leave you believing that you have died during your hallucination, which can be a terrifying and harrowing experience.

Other symptoms of taking massive amounts of psilocybin include a racing heart, anxiety, extreme paranoia, lightheadedness, confusion, and a perceived disconnection from reality.

Wrapping Up: Can You Overdose on Shrooms?

Overdosing on shrooms in the traditional sense isn’t a concern because a physical overdose is, as far as research has shown thus far, not possible. No individual has ever died from consuming too much psilocybin alone.

However, there are some negative effects and symptoms of “overdosing” on shrooms, which is more an issue psychologically than physically. 

Users who take large doses can experience “bad trips” characterized by terrifying experiences, a lasting change to normal thinking, and a loss of touch with reality. In extreme cases, the user might experience ego death, which can be traumatic for months or even years after the trip has ended.

Shrooms are generally considered safe, but users can find themselves with mushrooms laced with other potentially fatal drugs, like PCP or NBOMe chemicals.

Sources Used

  1. Bienemann, B., Ruschel, N. S., Campos, M. L., Negreiros, M. A., & Mograbi, D. C. (2020). Self-reported negative outcomes of psilocybin users: A quantitative textual analysis. PloS one, 15(2), e0229067.
  2. Van Amsterdam, J., Opperhuizen, A., & van den Brink, W. (2011). Harm potential of magic mushroom use: a review. Regulatory toxicology and pharmacology, 59(3), 423-429.
  3. Baquiran, M., & Al Khalili, Y. (2020). Lysergic Acid Diethylamide Toxicity.
  4. Journey, J. D., & Bentley, T. P. (2018). Phencyclidine (PCP) Toxicity.
  5. Van Amsterdam, J., Opperhuizen, A., & van den Brink, W. (2011). Harm potential of magic mushroom use: a review. Regulatory toxicology and pharmacology, 59(3), 423-429.